Iowa, 2011

Flooding in Iowa, August 1 to 31, 2011

August 1 to 31, 2011 · NWS OAX · 5 events in 5 counties and zones

A record rain event in May in eastern Montana combined with high water from storms in April and May, plus snow melt from a much above normal snow pack, all contributed to bring record high water to the Missouri River chain of reservoirs by late Spring. 0 million acre feet of runoff above Sioux City in June and July respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A record rain event in May in eastern Montana combined with high water from storms in April and May, plus snow melt from a much above normal snow pack, all contributed to bring record high water to the Missouri River chain of reservoirs by late Spring. Then residual snow melt and additional rains produced record 13.8 million and 10.0 million acre feet of runoff above Sioux City in June and July respectively. This helped contribute and sustain record releases from the Missouri River Reservoirs from mid June into early August. Releases from Gavins Point Dam, which is the last in the chain, reached around 160,000 cfs by the middle of June and remained that high into early August before dropping to around 90,000 cfs by the end of the month which help alleviate some of the flooding. The flooding continued into September but moderated greatly. By the end of September the Omaha district of the U.S. Army Corps of Engineers estimated it spent $56 million directly and indirectly in battling the river throughout its share of the basin. In western Iowa 46 miles of Interstate 29 were closed due to flooding and around 250,000 acres of farmland were inundated. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $207 million in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SUN JUL 31 2011

.SHORT TERM...TONIGHT.

MAIN CONCERN OVERNIGHT IS POTENTIAL FOR FOG.

A MID TROSPHERIC RIDGE CONTINUED TO BUILD ACROSS THE SOUTHERN AND
CENTRAL PLAINS THIS AFTERNOON. MONSOONAL MOISTURE PLUME HAS BEEN
PUSHED WEST AND NORTH COMPARED TO YESTERDAY. THERE WAS A VORT MAX
MOVING NORTHWARD ACROSS SOUTHEASTERN COLORADO THAT WILL HAVE TO BE
WATCHED...BUT NO PRECIPITATION IS EXPECTED IN OUR AREA OVERNIGHT.
OTHERWISE...IT DOES NOT LOOK LIKE THERE WILL EVEN BE MUCH FOR CLOUD
COVER BELOW 9000 FEET TONIGHT.

BOUNDARY LAYER WINDS WILL BE A LITTLE STRONGER THAN LAST NIGHT...
WITH A TIGHTER PRESSURE GRADIENT.  SO...DO NOT EXPECT FOG TO BE
QUITE AS WIDESPREAD AND OVERALL DO NOT EXPECT IT TO BE AS DENSE.
WILL MENTION PATCHY FOG OR AREAS OF FOG AFTER MIDNIGHT. LOWS WILL
BE MOSTLY 72 TO 76.

MILLER

.LONG TERM...MONDAY THROUGH SUNDAY.
FORECAST CONCERNS WILL BE THE HEAT AND THEN CHANCE FOR THUNDERSTORMS
AND TEMPERATURES.

A RIDGE OF HIGH PRESSURE WILL KEEP THE HEAT AND HUMIDITY IN PLACE
FOR THE NEXT COUPLE OF DAYS.  CURRENTLY HAVE A HEAT ADVISORY GOING
THROUGH EARLY TUESDAY EVENING FOR MAX HEAT INDEX VALUES OF 102 TO
112. WILL BE FLIRTING WITH EXCESSIVE HEAT WARNING CRITERIA IN THE
SOUTHEAST ZONES FOR MONDAY AND TUESDAY AND AN UPGRADE TO AN
EXCESSIVE HEAT WARNING MAY NEED TO BE CONSIDERED. SOME FOG WILL
LINGER INTO MONDAY MORNING THEN BURN OFF...GET MIXED OUT WITH
INCREASING SOUTHEAST WINDS. EXPECT SOME PATCHY ALTOCUMULUS
CASTELLANUS MONDAY AND AN ISOLATED SHOWER OR THUNDERSTORM MAY
DEVELOP WITH WARM ADVECTION AND RETURNING DEEPER MOISTURE. DUE TO
VERY ISOLATED NATURE WITH ANY STORMS THAT FORM...IN COORD WITH
NEIGHBORING FORECAST OFFICES WILL NOT MENTION AT THIS TIME...BUT
CAN MONITOR ACCAS DEVELOPMENT MONDAY. A COLD FRONT WILL MOVE
ACROSS THE FORECAST AREA TUESDAY AND SHOULD MOVE TOWARD FALLS CITY
BY 7PM TUESDAY. HIGH TEMPERATURES MONDAY SHOULD MAINLY RANGE FROM
95 TO 100 AND ON TUESDAY WILL RANGE FROM THE 80S IN THE NORTH TO
NEAR 100 IN THE SOUTH. LOWS MONDAY AND TUESDAY MORNING WILL BE IN
THE 70S.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ALONG AND BEHIND THE FRONT. AT THIS TIME THE BETTER DEEP LAYER
SHEAR LOOKS TO BE IN THE DAKOTAS TUESDAY...AND THE BETTER
INSTABILITY WILL BE ALONG AND AHEAD OF THE FRONT IN THE LOCAL
AREA. FORECAST SOUNDINGS SHOW SOME STORMS COULD PRODUCE GUSTY
WINDS AND LOCALLY HEAVY RAIN AS PRECIP WATER VALUES ARE AROUND 2
INCHES TUESDAY EVENING INTO WEDNESDAY.

WEDNESDAY THROUGH SUNDAY WILL REMAIN ACTIVE...AS THE REAL HOT AIR
SHOULD STILL BE TO THE SOUTH IN KANSAS AND OKLAHOMA...AND MID
TROPOSPHERIC SHORTWAVE TROUGHS WILL BE MOVING THRU THE RIDGE. THE
TIMING IS STILL NOT IN AGREEMENT...HOWEVER THERE ARE STRONGER
SHORTWAVE TROUGHS MOVING THROUGH THE CENTRAL PLAINS WEDNESDAY
NIGHT THRU FRIDAY NIGHT. TEMPERATURES LOOK TO BE CLOSER TO NORMAL
DURING THIS PERIOD.

ZAPOTOCNY

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

EXPECT VFR CONDITIONS TO PREVAIL THROUGH 06Z WITH SOUTH OR SOUTHEAST
WINDS MAINLY 12 KTS OR LESS. SOME FOG IS POSSIBLE MAINLY 08Z TO 14Z
WITH VISIBILITIES DROPPING INTO THE MVFR CATEGORY. SOME IFR CEILINGS
AND VISIBILITIES ARE POSSIBLE. ANY FOG SHOULD BURN OFF BY 15Z MONDAY.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR NEZ045-051>053-065>068-
     078-088>093.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR NEZ011-012-015>018-
     030>034-042>044-050.

IA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR IAZ055-056-069-079-080-
     090-091.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ043.

&&
Hazardous weather outlook, Jul 31, 4:22 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN JUL 31 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
522 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

TEMPERATURES WILL TOP OUT CLOSE TO 100 ACROSS THE AREA ON MONDAY
PUSHING HEAT INDEX VALUES INTO THE 107 TO 112 RANGE. A
HEAT ADVISORY IS IN EFFECT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

VERY HOT TEMPERATURES WILL CONTINUE ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA ON TUESDAY. A HEAT ADVISORY REMAINS IN EFFECT FOR
THE REGION ALONG AND SOUTH OF INTERSTATE 80 DURING THAT TIME AS
HEAT INDEX VALUES TOP OUT BETWEEN 105 AND 110.

THUNDERSTORM CHANCES RETURN TO THE REGION TUESDAY AND PERSIST INTO
NEXT WEEKEND. A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY
AND THEN STALL IN NORTHERN KANSAS AND MISSOURI BORDER THROUGH
FRIDAY. AT THIS TIME ORGANIZED SEVERE WEATHER DOES NOT LOOK
LIKELY...HOWEVER LATER HAZARDOUS WEATHER OUTLOOKS WILL CONTINUE TO
ASSESS THE SEVERE WEATHER THREAT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Monona

When
August 1, 12:00 AM CST to August 31, 11:00 PM CST
Where
Monona County, 4.95 mi WNW of Albaton to 8.64 mi NNE of Albaton
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Official NWS Observations
Coordinates
42.218, -96.382

Flooding along the Missouri River gradually worsened over Monona county during June and July as record releases from Gavins Point Dam brought widespread flooding along the river. Conditions improved markedly during August as releases were reduced and the river level at Decatur dropped below flood stage late in the month. Flooding in Monona county was mainly confined to agricultural lowlands, recreation areas and roads near the river. However, Blencoe started sandbag operations in June as did other businesses from Blencoe to Onawa. The flooding forced the post office in Blencoe to move operations to a nearby town. Late in June the Highway 175 bridge over the Missouri between Decatur and Onawa was closed due to erosion of the abutment on the Iowa side of the bridge and the bridge and highway remained closed through August. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $32.3 million in Monona county.

Flood, Harrison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison County, 4.46 mi WNW of River Sioux to 6.43 mi N of River Sioux
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
Official NWS Observations
Coordinates
41.829, -96.128

Flooding along the Missouri River gradually worsened over the area during June and July and continued into August as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Blair climbed to a little under 33 feet by the end of June, flood stage is 26.5 feet, before falling slightly during July and a little more in early to mid August. However, by late August decreased releases from Gavins Point Dam had allowed the river near Blair to fall to around 28 feet. County roads and highways, some homes and farmland and parts of Interstate 29 were flooded along with several parks and recreation areas near the river. Sand bag operations were used near Missouri Valley, Modale and Mondamin where at least 100 to 200 voluntary evacuations of residences occurred. The flooding forced the post office in Modale to move operations to a nearby town. Large TrapBags placed along Highway 30 west of Missouri Valley to stop flood waters from backing up from a downstream levee breach would trap water from any heavy rain event causing flooding and its temporary closure, including a severe storm/heavy rain event on Aug. 18th. Although river levels started dropping by the end of August, minor flooding persisted into September. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $36.7 million in Harrison county.

Flood, Pottawattamie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pottawattamie County, 6.31 mi WNW of Grable to 2.86 mi NW of Loveland
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Official NWS Observations
Coordinates
41.511, -96.029

Flooding along the Missouri River gradually worsened over western Pottawattamie county during June and July and persisted into August as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Omaha climbed to a little under 36 feet by the end of June, flood stage is 29 feet, before falling slightly in July and a little more by early August. By the end of the month decreased releases from Gavins Point Dam had allowed the river to fall to around 31 feet. The flooding in Pottawattamie county closed roads along the river including 16 miles of Interstate 29 north of Council Bluffs and Interstate 680 east of north Omaha. Several parks and recreation areas were flooded along with parking lots and parts of the parking garages of 2 riverboat casinos. At least 100 homes in Council Bluffs were evacuated and about 10 businesses were closed. Tens of thousands of sandbags were filled and deployed to help shore up weak spots in the federal levee in the Council Bluffs area which came close to failing in July. Some homes near the river experienced seepage into basements from high ground water levels. Although river levels had dropped by the end of August, minor flooding persisted into September. The U.S. Army Corps of Engineers stated that a little over $6 million was spent on levee repair/work in Pottawattamie county. As the river fell by the end of August it became apparent that Interstate 680 had been undercut by the current completely destroying the pavement from the river to its junction with I29 near Crescent. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $ 31.2 million in Pottawattamie county.

Flood, Mills

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mills County, 4.26 mi WNW of Pacific City to 4.38 mi SW of Folsom
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Official NWS Observations
Coordinates
41.074, -95.895

Flooding along the Missouri River, which had gradually worsened over Mills county during June and July, persisted into August. However, conditions began improving by the end of the month as record releases from Gavins Point Dam were gradually reduced during August, especially by the end of the month. At Plattsmouth the river reached a crest of a little over 36 feet by the end of June, flood stage is 26 feet. The river level near Plattsmouth fell a little in July and a bit more in early to mid August. By the end of August the river had fallen to around 30 feet. The flooding affected farmland along the river along with roads and recreational areas. The water treatment plant and wellheads near Glenwood were sandbagged to prevent flood waters from reaching it. By the middle of June about 125 of the 500 residences along the river had left their dwellings. Although river levels were falling by the end of August, minor flooding persisted into September. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $22.2 million in Mills county.

Flood, Fremont

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fremont County, 2.57 mi WNW of Bartlett to 9.73 mi WNW of Hamburg
Cause
Heavy Rain
Property damage
$10 million
Reported by
Official NWS Observations
Coordinates
40.891, -95.827

Flooding along the Missouri River gradually worsened over the area during June into July as record inflows into the Missouri River above Sioux City in June and much above normal inflows during July prompted record releases from Gavins Point Dam. The river at Nebraska City reached a record crest of a little over 28 feet by the end of the June before falling through early July as levees in the area were breached and widened by flood waters. Although moderate flooding still persisted into August, river values started falling by the end of the month and minor flooding continued into September as outflows from Gavins Point were reduced. River values at Nebraska City started August a little over 23 feet and ended the month a little over 20.5 feet. Flood stage at Nebraska City is 18 feet. The levee west and southwest of Hamburg failed in June as did the levee near Percival causing extensive flooding of farmland, roads and a few highways near Hamburg, including 24 miles of Interstate 29. Highway 2 that led into Nebraska City also closed by the middle of June due to flood waters and remained closed through September. By the middle of June just under 1,000 people had been evacuated along the river in the Hamburg area and at least 10 businesses had closed. Sandbagging and development of a second levee near Hamburg kept much of the flood waters out of that town during July and August, and the mandatory evacuation was changed to a voluntary one by late August as the river level dropped and pressure on the levee near town was reduced. Around 600 people in Percival, Bartlett and Paul were evacuated toward the end of June after the levee near Percival failed. By the middle of August, as the water had receded slightly, it was learned that erosion had impacted the integrity of some of Interstate 29, especially near bridges and overpasses. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $52.2 million in Fremont county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322988, 322994, 322997, 323003, 323005.